Kansas, 2009

Hail and Damaging Winds in Kansas, August 5, 2009

August 5, 2009 · NWS GID · 6 events in 1 county or zone

Thunderstorms pushed southeast through North Central Kansas as an upper level disturbance crossed the region. Available shear and instability aided the developement of a severe thunderstorm in Phillips County, which dropped hail to the size of quarters and produced 60 to 70 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$50,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms pushed southeast through North Central Kansas as an upper level disturbance crossed the region. Available shear and instability aided the developement of a severe thunderstorm in Phillips County, which dropped hail to the size of quarters and produced 60 to 70 mph wind gusts. Along with these damaging winds, which knocked down tree limbs and power lines, heavy rain fell, with over 2.5 inches reported in Phillipsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 5, 5:48 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 5, 5:48 AM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
648 AM CDT WED AUG 5 2009

.AVIATION...12Z KGRI TAF. MORE THUNDERSTORMS ARE ON THE WAY THIS
MORNING FROM THE WEST. KEPT CEILINGS BARELY IN THE MVFR CATEGORY. AND
HAVE INCLUDED THUNDERSTORMS FOR THE FIRST FEW HOURS OF THE
FORECAST. COULD HAVE BROKEN CIRRUS FOR A GOOD PART OF THE MORNING
BEFORE IT MOVES OFF TO THE EAST. THERE IS AN OUTSIDE SHOT AT
THUNDERSTORMS LATE AFTERNOON/EVENING...BUT THE CHANCES ARE SMALL
ENOUGH TO KEEP OUT OF THE FORECAST FOR NOW. ANOTHER ROUND OF
POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 316 AM CDT WED AUG 5 2009/

DISCUSSION...THUNDERSTORM CHANCES OVER THE NEXT COUPLE OF DAYS
CONTINUE TO POSE THE BIGGEST CHALLENGE...WITH WARMING TEMPERATURES
LATE IN THE WEEK THE OTHER MAIN FOCUS FOR THIS FORECAST.

EARLY MORNING WATER VAPOR IMAGERY AND UPPER AIR OBS FROM LAST
EVENING SHOW UPPER RIDGE CENTERED OVER THE SOUTHERN ROCKIES...WITH
RIDGE AXIS EXTENDING NORTH THROUGH THE CENTRAL AND NORTHERN ROCKIES.
UPPER LOWS CONTINUE TO CHURN OFF THE CA COAST AND OVER SOUTHERN
HUDSON BAY. THE CENTRAL PLAINS REMAIN UNDER A NORTHWEST FLOW ALOFT
DOWNSTREAM OF UPPER RIDGE...WITH SEVERAL SHORTWAVES EVIDENT IN WATER
VAPOR IMAGERY ROUNDING THE RIDGE. ONE SUCH WAVE HELPED TO SPARK
CONVECTION OVER THE HIGH PLAINS LAST EVENING...WHICH HAS CONGEALED
INTO AN MCS THAT CONTINUES TO RIDE SOUTHEAST FROM NORTHWEST INTO
CENTRAL NE EARLY THIS MORNING. NOSE OF 30-40KT LLJ IS POKING INTO
WESTERN NE...HELPING TO SUSTAIN THE MCS. OTHER STORMS HAVE DEVELOPED
OVER NORTHWEST NE BEHIND MCS...LIKELY DUE TO COMBINED FORCING FROM
CONVERGENCE ALONG NOSE OF LLJ AND UPPER DIVERGENCE ASSOCIATED WITH
LEFT FRONT QUAD OF UPPER JET STREAK. SURFACE OBS AND OBJECTIVE
ANALYSIS SHOW STATIONARY FRONT WELL SOUTH OF THE CWA...LYING ACROSS
OK AND THEN ARCING NORTH/NORTHWEST ALONG THE FRONT RANGE OF CO INTO
SOUTHEAST WY.

MCS WILL CONTINUE TO PUSH SOUTHEAST ACROSS THE CWA THIS MORNING.
APPEARS TO HAVE LOST SOME OF ITS PUNCH OVER THE LAST COUPLE OF
HOURS...BUT WILL HAVE TO CONTINUE TO MONITOR CLOSELY FOR ANY
REINTENSIFICATION. AVAILABLE INSTABILITY NOT NEARLY WHAT IT WAS
MONDAY NIGHT...WITH LAPS/RUC ANALYSIS DATA SHOWING QUITE A GRADIENT
AS MUCAPES RANGE FROM AROUND 200 J/KG IN THE NORTHEAST CWA TO 2000
J/KG IN THE SOUTHWEST. STILL GOOD SHEAR AVAILABLE...WITH RUC
ANALYSIS DATA SHOWING EFFECTIVE SHEARS AVERAGING AROUND 40 KTS. SO
COULD STILL SEE CONVECTION PICK BACK UP IN INTENSITY...ESPECIALLY IF
IT PICKS UP ANY MORE OF A SOUTHERLY MOTION/DEVELOPS FARTHER ALONG
THE SOUTHERN EDGE...THEREFORE TAPPING INTO STRONGER AVAILABLE
INSTABILITY.

BEST PRECIP CHANCES TODAY WILL COME WITH MCS ROLLING THROUGH THIS
MORNING...WITH CHANCES THEN TAPERING OFF THROUGH THE AFTERNOON
AND EVENING. DID HOWEVER HOLD ONTO SOME SMALL POPS THIS AFTERNOON
AND EVENING. COULD POSSIBLY HAVE A LITTLE REMNANT CONVECTION IN THE
SOUTHEAST FROM MCS EARLY THIS AFTERNOON. OTHER CONCERN IS EXIT
REGION OF UPPER JET STREAK PROGGED TO BE IN THE AREA THIS
AFTERNOON/EARLY EVENING...WHICH COULD ACT WITH INSTABILITY AXIS
CHARACTERIZED BY MLCAPES OF 1000-2000 J/KG TO SPARK A FEW
THUNDERSTORMS. DEEP LAYER SHEAR REMAINS AROUND 40 KTS THIS AFTERNOON
AND EVENING...SO IF A STORM DEVELOPS IT COULD BE STRONG OR SEVERE.
HOWEVER...THINK THAT COVERAGE WOULD BE PRETTY LIMITED THIS
AFTERNOON/EVENING IF ANYTHING FIRES AS ATMOSPHERE WILL GET WORKED
OVER THIS MORNING BY MCS AND MAY BE BATTLING LARGER SCALE SUBSIDENCE
IN ITS WAKE. BUT COULD SEE SOMETHING ISOLATED GIVEN JET STREAK AND
CAPPING NOT OVERLY STRONG TODAY /I.E. H7 TEMPS 9C NORTHEAST TO 12C
SOUTHWEST/. PRECIP CHANCES WILL INCREASE SOME LATE TONIGHT AS A
30-40KT LLJ DEVELOPS OVER THE WESTERN HALF OF NE AND KS.
ALSO...MODELS SHOW ANOTHER SHORTWAVE MOVING OUT OF WY THIS EVENING.
NOSE OF LLJ IS MUCH FARTHER NORTH ACROSS THE DAKOTAS...BUT H85
THETA-E ADVECTION ALONG THE LLJ AXIS COMBINED WITH SHORTWAVE ENERGY
MAY HELP CONVECTION TO WORK/DEVELOP EAST INTO THE CWA OVERNIGHT.
LITTLE BETTER CHANCES AT THIS POINT LOOK TO BE OVER THE WESTERN CWA
ALONG LLJ AXIS. AS FAR AS TEMPS GO...SHOULD SEE HIGHS FAIRLY SIMILAR
TO YESTERDAY AS FRONT REMAINS WELL SOUTH OVER NORTHERN OK. WILL AIM
HIGHS FROM THE LOWER 80S NORTH TO AROUND 90F SOUTH.

THE WESTERN UPPER TROUGH MOVES FURTHER INLAND DURING THE DAY ON
THURSDAY...PUSHING THE RIDGE EAST OVER THE PLAINS. THE SURFACE FRONT
LIFTS BACK NORTH AS A WARM FRONT...REACHING NORTHERN KS BY 00Z
FRIDAY. DEEP MOISTURE POOLS NORTH OF THE BOUNDARY...TEAMING WITH THE
WARM TEMPS TO YIELD MLCAPES OF 2000-3000 J/KG. DEEP LAYER SHEAR
REMAINS STRONG AROUND 40 KTS TO POSSIBLY 50 KTS. HOW MUCH CONVECTION
WILL DEVELOP IS IN QUESTION AS CAPPING STRENGTHENS FROM SOUTHWEST TO
NORTHEAST DURING THE DAY AS TEMPS ALOFT WARM. BETTER CHANCES
GENERALLY LOOK TO BE OVER THE NORTHEAST CWA DUE TO WEAKER CAPPING
ALONG WITH A LITTLE BETTER UPPER FORCING FROM SHORTWAVE PROGGED TO
ROUND THE RIDGE DURING THE DAY...ALTHOUGH STRONGEST FORCING WILL STAY
NORTH OF THE FORECAST AREA. A 30KT LLJ PERSISTS DURING THE DAY AHEAD
OF WAVE...AND MAY AID CONVECTIVE DEVELOPMENT A BIT. ANY STORMS THAT
DO DEVELOP WILL POSE A SEVERE THREAT GIVEN THE STRONG INSTABILITY
AND DEEP LAYER SHEAR AVAILABLE. HUNG ONTO SOME SMALL POPS THURSDAY
NIGHT TO COVER POTENTIAL LINGERING SHORTWAVE ENERGY AND THETA-E
ADVECTION ALONG LLJ AXIS...HOWEVER THE MAIN FOCUS FOR NOCTURNAL
CONVECTION WILL BE NORTHEAST OF THE CWA AS NOSE OF LLJ PENETRATES
INTO IA. TEMPS WARM ON THURSDAY AS HEIGHTS BUILD AND WARM FRONT
LIFTS NORTH.

THE WARM FRONT CONTINUES TO LIFT NORTH THROUGH NE ON FRIDAY...AS THE
UPPER RIDGE AXIS PUSHES EAST INTO THE UPPER MIDWEST/MS VALLEY IN
RESPONSE TO WESTERN TROUGH PUSHING THROUGH THE INTERMOUNTAIN WEST. A
RESULTING WARM SOUTHWEST FLOW ALOFT AND ADVANCING WARM FRONT WILL
MAKE FOR A TOASTY ONE ON FRIDAY AS H85 TEMPS CLIMB TO 28-32C. WILL AIM
HIGHS FROM THE MID/UPPER 90S NORTH TO LOWER 100S SOUTH...AND MAY
NEED HEAT HEADLINES AS WE NEAR THIS TIME. THE WARM AIR ALOFT /H7
TEMPS AROUND 16C/ SHOULD PUT A LID ON ANY CONVECTION. THE SOUTHWEST
FLOW ALOFT WILL THEN KEEP BETTER STORM CHANCES NORTHWEST OF THE AREA
FRIDAY NIGHT. HOT CONDITIONS WILL CONTINUE ON SATURDAY...BEFORE A
COLD FRONT MOVES IN SUNDAY...KNOCKING TEMPS BACK A BIT.

AVIATION...06Z KGRI TAF. MAIN ISSUE WILL BE A LINE OF
THUNDERSTORMS TO THE NORTHWEST THAT SHOULD MAKE ITS WAY INTO THE
AREA JUST BEFORE DAWN. COULD GET SOME STRONG THUNDERSTORMS WITH
VERY GUSTY WINDS AND EVEN DAMAGING WINDS POSSIBLE. SUN SHOULD
BREAK OUT DURING THE DAY ON WEDNESDAY...BUT MAY TAKE A WHILE FOR
RESIDUAL CIRRUS TO CLEAR THE AREA BEFORE THIS OCCURS. ANOTHER
ROUND OF STORMS IS POSSIBLE WEDNESDAY NIGHT...BUT MOST LIKELY THIS
WOULD OCCUR DURING THE OVERNIGHT...SO I WILL NOT INCLUDE THIS IN
THE FORECAST FOR NOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Aug 5, 6:32 AM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
732 AM CDT WED AUG 5 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
732 AM CDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO WORK ACROSS THE
OUTLOOK AREA THIS MORNING. AN ISOLATED EMBEDDED SEVERE STORM COULD
PRODUCE QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH...ALONG WITH
LOCALLY HEAVY RAIN.

A SLIGHT CHANCE FOR THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING. ANY THUNDERSTORM DEVELOPMENT IS EXPECTED TO BE ISOLATED
IN NATURE...BUT STORMS THAT DO DEVELOP COULD BECOME STRONG OR
SEVERE. QUARTER SIZE HAIL AND WIND GUSTS AROUND 60 MPH WILL BE
THE PRIMARY HAZARDS. THUNDERSTORM CHANCES INCREASE A BIT AFTER
MIDNIGHT TONIGHT. SOME THREAT FOR SEVERE WEATHER...AT LEAST ON AN
ISOLATED BASIS...WILL LINGER WITH THE STORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS REMAIN POSSIBLE THURSDAY AND THURSDAY NIGHT...SOME
OF WHICH MAY BE SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS.

HOT CONDITIONS WILL MAKE A RETURN TO THE AREA LATE THIS WEEK INTO
THE WEEKEND. ON THURSDAY...HEAT INDICES WILL LIKELY CLIMB NEAR OR
ABOVE 100 DEGREES DURING THE AFTERNOON AND EARLY EVENING HOURS
SOUTHWEST OF AN ALMA NEBRASKA TO BELOIT KANSAS LINE. HEAT INDICES
NEAR OR ABOVE 100 DEGREES ARE EXPECTED OVER THE MAJORITY OF THE
OUTLOOK AREA FRIDAY AND SATURDAY.

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST SATURDAY NIGHT
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS TODAY ON AN ISOLATED BASIS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 5, 6:10 AM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
710 AM CDT WED AUG 5 2009

NEZ072-073-051245-
GOSPER-PHELPS-
710 AM CDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 708 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SMITHFIELD...OR 12 MILES SOUTH OF
LEXINGTON...AND MOVING SOUTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  SMITHFIELD BY 715 AM CDT
  BERTRAND BY 735 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4057 9998 4069 9975 4068 9963 4067 9947
      4037 9960 4044 9998
TIME...MOT...LOC 1210Z 312DEG 19KT 4060 9977
Special weather statement, Aug 5, 6:17 AM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
717 AM CDT WED AUG 5 2009

NEZ060-072-051245-
DAWSON-GOSPER-
717 AM CDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 715 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR EUSTIS...OR 13 MILES SOUTHWEST OF
LEXINGTON...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  ELWOOD BY 730 AM CDT
  SMITHFIELD BY 740 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 230 AND 236.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

LAT...LON 4081 9983 4066 9965 4046 9965 4045 9997
      4055 9999 4057 9999 4057 9998 4069 9998
      4069 10004 4070 10005
TIME...MOT...LOC 1217Z 319DEG 25KT 4065 9994
Local storm report, Aug 5, 6:40 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
740 AM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HAIL             8 S ELWOOD              40.47N 99.86W
08/05/2009  E0.50 INCH       GOSPER             NE   CO-OP OBSERVER

&&

FAY
Special weather statement, Aug 5, 6:53 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
753 AM CDT WED AUG 5 2009

NEZ073-083-051330-
HARLAN-PHELPS-
753 AM CDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF HOLDREGE.

AT 752 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ATLANTA TO 5 MILES
NORTHEAST OF STAMFORD TO STAMFORD...AND MOVING EAST AT 40 MPH.

* THUNDERSTORMS WILL BE NEAR...
  ORLEANS BY 800 AM CDT
  RAGAN BY 810 AM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LAT...LON 4050 9953 4044 9917 4042 9917 4001 9927
      4001 9961
TIME...MOT...LOC 1254Z 283DEG 33KT 4039 9943 4019 9952
          4008 9959
Special weather statement, Aug 5, 7:01 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
801 AM CDT WED AUG 5 2009

KSZ005-051330-
PHILLIPS-
801 AM CDT WED AUG 5 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 801 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LONG ISLAND...OR 20 MILES
NORTHEAST OF NORTON...AND MOVING SOUTHEAST AT 35 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  LONG ISLAND BY 810 AM CDT
  WOODRUFF BY 815 AM CDT

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 4000 9962 3999 9908 3980 9924 3969 9962
      3991 9964
TIME...MOT...LOC 1301Z 303DEG 33KT 4001 9960
Local storm report, Aug 5, 7:06 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 AM CDT WED AUG 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND GST     LOOMIS                  40.48N 99.51W
08/05/2009  E55 MPH          PHELPS             NE   EMERGENCY MNGR

&&

FAY

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 13:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Phillips

When
August 5, 7:20 AM CST
Where
Phillips County, Long Is
Measured
1 in hail
Property damage
$10,000
Reported by
Public
Coordinates
39.950, -99.530

Hail, Phillips

When
August 5, 7:35 AM CST
Where
Phillips County, 3.47 mi ESE of Stuttgart
Measured
1 in hail
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
39.780, -99.410

Hail accompanied by 50 to 60 mph winds.

Hail, Phillips

When
August 5, 7:41 AM CST
Where
Phillips County, Phillipsburg
Measured
1 in hail
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.750, -99.320

Thunderstorm Wind, Phillips

When
August 5, 7:44 AM CST
Where
Phillips County, Phillipsburg
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -99.320

Wind gust measured by AWOS.

Thunderstorm Wind, Phillips

When
August 5, 7:46 AM CST
Where
Phillips County, Phillipsburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.750, -99.320

Wind gusts estimated at 70 mph, accompanied by quarter size hail. Tree limbs and power lines were blown down.

Heavy Rain, Phillips

When
August 5, 8:00 AM CST
Where
Phillips County, Phillipsburg
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.750, -99.320

Heavy rain accompanying a severe thunderstorm caused minor damage to a brick road in the town of Phillipsburg, with some bricks being removed from the street surface.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193995, 193997, 193998, 193999, 194003, 195303.